MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TAN/FAN PERC DRILL GUIDE; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. TAN/FAN PERC DRILL GUIDE; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 71631021
Medical Device Problem Codes Failure to Align (2522); Material Deformation (2976)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/29/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).This complaint was opened by smith+nephew to document a product problem associated with a smith+nephew device.The reported problem relates to known risks with the device itself or with its use that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that during a trauma 02 intra-femoral rod (tan) procedure, and while following the instructions for use, it was identified that the hole alignment on one (1) 13 x 36 130 d tan lt lime rod was incorrect.Using the percutaneous drill guide, two attempts were made to adjust the guide anteriorly, but alignment could not be achieved.The surgeon subsequently elected to use a competitor's device, despite the tan rod and three guide wires already being opened.Additionally, during the same procedure and while drilling proximally for rod fixation, a deviation between the rod and one (1) tan/fan perc drill guide was observed.The surgeon attempted correction twice without success.When the rod was mounted on the guide outside the patient, misalignment was again confirmed, as the drill bit trajectory fell outside the rod hole.It was also noted that the guide contained impact marks, possibly indicating prior damage or misalignment.The surgeon proceeded with competitor instrumentation, even though the tan rod and three guide wires had already been opened.The surgery was successfully completed after an approximate 30-minute delay.A potential risk of injury, femoral canal fixation with displacement, was described; however, no injury was reported as a consequence of this issue.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).Device was returned and evaluated.H3, h6: results of investigation: two devices were reported and only one was returned and evaluated.The visual inspection revealed that the device (drill guide) presents with heavy wear from use, the threads of the interior shaft are deformed and the post is bent.The exterior of the device is dented, deformed and worn.There are scratches, scuffs and gouges on all surfaces.Furthermore, the damage found in the visual inspection indicates that the device will not function as intended.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.For the drill guide, of complaint history based on the historical data revealed a similar event for the listed batch, this failure mode will be monitored for future complaints for any necessary corrective actions.For the rod, a review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this products and event.The rod a single use device, surgical technique or damage from misuse are likely potential factors that could contribute to the reported event.The drill guide is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.

Brand Name
TAN/FAN PERC DRILL GUIDE
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key23837757
Report Number1020279-2025-02088
Device Sequence Number13083344
Product Code HSB
UDI-Device Identifier03596010604873
UDI-Public3596010604873
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K122170
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/27/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71631021
Device Lot Number17GSP0004
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/29/2025
Supplement Date Received by Manufacturer05/20/2026
Initial Report FDA Received Date12/18/2025
Supplement Report FDA Received Date05/27/2026
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/08/2017
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PN: 71647436 / LOT: 16DM21637
Patient Age79 YR
Patient SexFemale